Pennsylvania, 2016Damaging Winds in Pennsylvania, June 16, 2016
June 16, 2016 · NWS PBZ · 7 events in 5 counties and zones
Severe Thunderstorms developed along a warm front on the front side of deepening low pressure moving into the Great Lakes the morning of the 16th. Large hail was reported over eastern Ohio and western Pennsylvania, with isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $140,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe Thunderstorms developed along a warm front on the front side of deepening low pressure moving into the Great Lakes the morning of the 16th. Large hail was reported over eastern Ohio and western Pennsylvania, with isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 16, 4:14 AM EST, 3 hours 50 minutes earlier.
Area forecast discussion, Jun 16, 4:14 AM EST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
514 AM EDT THU JUN 16 2016
.SYNOPSIS...
Crossing low pressure will bring showers and thunderstorms to the
Upper Ohio Valley Region today.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A predawn update was issued to adjust precipitation probabilities
as convection over eastern counties has exited with the supporting
shortwave.
The dry reprieved will be short-lived as warm, moist air has
engulfed the area. Rain chances will rapidly escalate today as
deepening low pressure is digging southeastward across the Great
Lakes, with passage across the Upper Ohio valley region expected
by late evening. Likely to categorical POP numbers were maintained
for this system.
The severe risk has been expanded across the entire area, with a
"enhanced" risk generally along and south of the PA turnpike.
Limitations included a weakening wind field and relatively warm
mid levels, but these are expected to be offset as lift improves
with the low advancing toward a very moist, and diurnally-
destabilizing airmass. Frontal boundaries congealing into the
surface low are a problem as per enhanced convergence and low
level shear. Dry mid level air is also progged to advect into the
advancing low, enhancing downdraft CAPE and thus wind gust and
cold pool potential with MCS possibility along the trailing cold
front. The bottom line is that the area is being monitored for
locally heavy rainfall and the full array of severe weather.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
Building high pressure will improve conditions rapidly behind the
exiting low. Expect Friday and Saturday temperatures near the
average with more comfortable humidity levels as per lower dewpoints.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
That high is progged to maintain dry and seasonal weather into
early next week. Northeast flow in the boundary layer may
initially limit temperatures to near, or a few degrees above the
averages, but rising heights aloft are signaling a rapid
moderation with temperatures for the period expected about 5 to
10 degrees above the near 80 average.
As mid week approaches, the models indicate frontal encroachment,
with passage currently slated for Tuesday. Rain chances have been
increased, and the temperature prognosis eased for that
eventually.
&&
.AVIATION /09Z THURSDAY THROUGH MONDAY/...
Tricky forecast for the first 6 hours. First must deal with the
left over scattered thunderstorms which may bring early
restrictions to PIT, AGC, BVI and LBE. Once this activity exits,
the next problem will be lower vis with rapidly developing fog.
Still plenty of cirrus covering the region, and model data wants
to keep the cirrus overhead through the night. This will limit the
amount and density of fog, but with surface dewpoints so high,
fog is expected at each port. For now will go with general mvfr
restrictions. After any morning fog, will be a brief return to
vfr conditions, until restrictions are likely again in the
afternoon as showers and storms return to the area.
.OUTLOOK /TONIGHT THROUGH MONDAY/...
Periodic restrictions are likely tonight night with the exiting
low pressure. VFR conditions are expected through the weekend.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
15/22
Hazardous weather outlook, Jun 16, 2:35 AM EST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 AM EDT THU JUN 16 2016
OHZ039>041-048-057-058-068-PAZ007>009-013>016-022-023-074-170745-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MUSKINGUM-GUERNSEY-NOBLE-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON-ARMSTRONG-
INDIANA-WESTMORELAND RIDGES-
335 AM EDT THU JUN 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND WESTERN PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY WITH DAMAGING
WIND GUSTS AS THE PRIMARY HAZARD. HEAVY RAINFALL MAY SPAWN
LOCALIZED FLOODING OF POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-OHZ049-050-059-069-PAZ020-021-029-031-073-075-076-WVZ001>004-
012-021-509>514-170745-
GARRETT-HARRISON-JEFFERSON-BELMONT-MONROE-BEAVER-ALLEGHENY-
WASHINGTON-GREENE-WESTMORELAND-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-
OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
335 AM EDT THU JUN 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A ENHANCED RISK FOR SEVERE THUNDERSTORMS TODAY WITH DAMAGING
WIND GUSTS AS THE PRIMARY HAZARD. ISOLATED TORNADOES AND LARGE
HAIL ARE POSSIBLE...AND HEAVY RAINFALL MAY SPAWN LOCALIZED
FLOODING OF POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
15
In the hours before
Local storm report, Jun 16, 7:09 AM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
809 AM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 PM DEBRIS FLOW 1 ENE RICES LANDING 39.95N 79.97W
06/15/2016 GREENE PA 911 CALL CENTER
A MUDSLIDE ON CRUCIBLE RD (SR 1017).
CUMBERLAND TWP POLICE DEPT STATED THAT 1017
WAS CLOSED DUE TO A MUDSLIDE WITH A VEHICLE
STUCK IN THE MIDDLE.
&&
NWS PITTSBURGH PA
IRIS SYSTEMSpecial weather statement, Jun 16, 7:25 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
825 AM EDT THU JUN 16 2016
OHZ039>041-048>050-058-059-WVZ001-161330-
JEFFERSON-COLUMBIANA-GUERNSEY-COSHOCTON-HARRISON-TUSCARAWAS-CARROLL-
BELMONT-HANCOCK-
825 AM EDT THU JUN 16 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
GUERNSEY...NORTHEASTERN COSHOCTON...COLUMBIANA...NORTHWESTERN
BELMONT...HARRISON...JEFFERSON...CARROLL...TUSCARAWAS AND
NORTHWESTERN HANCOCK COUNTIES...
AT 825 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR HARTVILLE TO NEAR FARMERSTOWN.
MOVEMENT WAS SOUTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
STEUBENVILLE...NEW PHILADELPHIA...DOVER...SALEM...EAST LIVERPOOL...
COLUMBIANA...UHRICHSVILLE...EAST PALESTINE...WELLSVILLE...CADIZ...
CARROLLTON...FREEPORT...TORONTO...CALCUTTA...WINTERSVILLE...
NEWCOMERSTOWN...MINERVA...LISBON...DENNISON AND STRASBURG.
THIS INCLUDES INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 64 AND 95.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4045 8178 4045 8167 4059 8167 4064 8163
4067 8146 4065 8124 4072 8124 4073 8109
4090 8108 4090 8090 4093 8089 4093 8082
4090 8082 4089 8052 4036 8064 4006 8110
4039 8183
TIME...MOT...LOC 1225Z 297DEG 27KT 4097 8125 4043 8170
TAXSpecial weather statement, Jun 16, 7:53 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
853 AM EDT THU JUN 16 2016
PAZ007-008-013-014-161400-
VENANGO-MERCER-LAWRENCE-BUTLER-
853 AM EDT THU JUN 16 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MERCER...SOUTHWESTERN
VENANGO...NORTHWESTERN BUTLER AND NORTHERN LAWRENCE COUNTIES...
AT 852 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CORTLAND TO NEAR VIENNA CENTER TO
NEAR HILLTOP. MOVEMENT WAS EAST AT 40 MPH.
WIND GUSTS OF 40 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...HERMITAGE...SHARON...OIL CITY...GROVE CITY...FRANKLIN...
SHARPSVILLE...GREENVILLE...SUGARCREEK...FARRELL...SLIPPERY ROCK...NEW
WILMINGTON...OAKWOOD...NEW CASTLE NORTHWEST...MERCER...PULASKI...
STONEBORO...SENECA...HARRISVILLE AND WEST MIDDLESEX.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 102 AND 136.
INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 41.
INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 4 AND 13.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4121 7971 4099 7997 4101 8052 4149 8052
4148 8013 4149 8000 4152 7996 4152 7969
TIME...MOT...LOC 1252Z 264DEG 34KT 4136 8062 4122 8064 4112 8077
TAXThunderstorm Wind, Mercer
- When
- June 16, 8:04 AM EST
- Where
- Mercer County, 0.86 mi SE of Henlein
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.390, -80.370
Emergency management reported a tree and utility pole down.
Thunderstorm Wind, Mercer
- When
- June 16, 8:12 AM EST
- Where
- Mercer County, 1.38 mi S of Milledgeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 41.450, -80.070
The Department of Highways reported trees blocking the roadway.
Thunderstorm Wind, Venango
- When
- June 16, 9:10 AM EST
- Where
- Venango County, 0.52 mi W of Galloway City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 41.420, -79.840
Emergency management reported numerous trees and power lines down from Sugar Creek to Franklin and Rocky Grove.
Thunderstorm Wind, Clarion
- When
- June 16, 9:54 AM EST
- Where
- Clarion County, 2.07 mi S of Elk City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.220, -79.500
Emergency management reported a large tree down blocking Huckleberry Road.
Thunderstorm Wind, Jefferson
- When
- June 16, 9:55 AM EST
- Where
- Jefferson County, 1.25 mi ENE of Sigel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.290, -79.100
Emergency management reported a large tree down on State Route 949.
Thunderstorm Wind, Jefferson
- When
- June 16, 10:15 AM EST
- Where
- Jefferson County, 0.86 mi SE of Beechtree
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.210, -78.820
Emergency management reported a large tree down blocking the intersection of Westville and Arch Street Roads.
Thunderstorm Wind, Indiana
- When
- June 16, 10:15 AM EST
- Where
- Indiana County, 0.87 mi SE of Gipsy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Post Office
- Coordinates
- 40.810, -78.870
Multiple trees and power lines were reported down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, June 16 to 17, 2016$52 million · 3.25 in hail · 27 events
- Tornado and Flash Flooding in Pennsylvania, June 16 to 17, 20161 injured · $600,000 · EF0 · 32 events
- Hail and Damaging Winds in Virginia, June 16, 20163 in hail · 116 events
- Hail and Damaging Winds in Virginia, June 16, 2016$135,000 · 2 in hail · 50 events
- Hail and Damaging Winds in Virginia, June 16, 2016$181,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, June 16 to 17, 2016$147,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Ohio, June 16, 2016$156,000 · 1 in hail · 12 events
- Damaging Winds in Alabama, June 16 to 17, 2016$58,000 · 65 kt wind · 21 events
- Hail and Damaging Winds in Florida, June 16 to 17, 2016$32,000 · 1.25 in hail · 33 events
- Tornado and Damaging Winds in West Virginia, June 16, 2016$68,000 · EF0 · 9 events
- Hail and Damaging Winds in West Virginia, June 16, 2016$15,000 · 2.1 in hail · 30 events
- Hail and Damaging Winds in Pennsylvania, June 16, 2016$41,000 · 2.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640764, 640763, 640756, 640759, 640761, 640762, 640775.